Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 68, NWS Mobile, AL

March 6, 1998Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 6, 1998, 3:47 PM CST for Baldwin County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 1998, 3:47 PM CST (21:47 UTC)
Expired
Mar 6, 1998, 4:50 PM CST
In force
63 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 062146 RRA
SVRMOB
ALC003-062250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
347 PM CST FRI MAR 6 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 450 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN ALABAMA

   ...SOUTHERN BALDWIN COUNTY


AT 345 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 15 MILES WEST OF GULF SHORES MOVING EAST AT 15 MPH.

THE EAST MOTION OF THE STORM HAS SLOWED.  THE STORM WILL APPROACH GULF
SHORES THROUGH 430 PM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:12 PM CST, 35 minutes earlier.

Area forecast discussion, Mar 6, 3:12 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
312 PM CST FRI MAR 6 1998

SFC ANLYS SHOWS PERSISTENT WAVY SFC FNT ACRS SRN STATES WITH SERIES
OF UPPER LEVEL DISTURBANCES TRACKING OVER IT WITH INCRG SW UPR FLOW
DEVELOPING ACRS SRN PLAINS. 88D ACTIVE ONCE AGAIN AS CNVTV ACTIVITY
ADVECTING RGN FM SW...AS FA UNDER INFLUENCE OF AGEO FORCING FM LF RGN
OF 100 KT JET STREAK OVR NW GULF THROUGH 12Z SAT. MESO-ETA SHOWS UPR
TROF AMPLIFYING FURTHER AS 100 KT JET DYNAMICS DIG SWRD OVR 4 CRNRS
BY SAT...SRN PLAINS UPR TROF DIGS WITH UPR LVL DIFFLUENCE INCREASING
OVR RGN AND APPEARS TO REMAIN ESTABLISHED THROUGH THE ENTIRE DAY.
THIS WL ENHANCE PROLONGED +RA THREAT AS LARGE AREA OF PCPN BECOMES E-
W ORIENTED ALG COAST. LATEST QPF SHOWS 3 TO 5 INCH RAIN AMTS ON TOP
OF SOIL THAT HAS ALREADY RECEIVED SOME RAIN PAST COUPLE DAYS. WL NEED
TO MONITR FOR FFAS WITH HEAVIEST RAINS LOOKING TO RANGE FROM SAT
MORNING THRU EVE. SPEED AND DIRECTIONAL SHEAR BECOMES PRONOUNCED SAT
EVE AS SFC LOW INTENSIFIES OVER OKLAHOMA...PROVIDING THE POTENTIAL
FOR DEEP ROTATION IN INDIVIDUAL STMS.  SFC LOW TRACKS SLOWLY NE INTO
MID MS VALLEY BY SUN MORNING WITH SFC FNT AND TSTMS PROGGED TO
FINALLY PUSH E OF THE AREA ON SUN. WL OPT TO INCLUDE ANOTHER NIGHT OF
DENSE ADVECTION FOG AS WELL BETWEEN PCPN WITH AMT OF LOLVL MOISTURE.
NEEDLESS TO SAY WL GO CAT POPS THRU PD...DCRG FROM W TO E ON SUN WITH
FROPA.  WL BE ISSUING NEW HWO ARND 4 PM CST TO ADDRESS +RA...SVR FOR
SAT.

OVR MARINE AREA...XPCT ONSHORE FLOW TO INCR WITH TIME AS SFC SYSTEM
INTENSIFIES. SEAS BUILDING WITH TSTMS BECOMING MORE NUMEROUS THROUGH
SAT NIGHT. WL INCLUDE SVR IN ADJACENT WATERS WITH MOD RISK FOR SAT.

MOB 64/69/64/67 +++6 PNS 64/70/65/68 +++6
DTS 65/70/65/68 +++6 EVR 61/70/62/67 +++6 10

In the hours before

Special weather statement, Mar 6, 11:10 AM CST, 4 hours 37 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1110 AM CST FRI MAR 6 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS THE
NORTHERN GULF COAST...

A STALLED FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN TIER OF STATES
MOVES LITTLE THROUGH TONIGHT.  SATELLITE DATA SHOWS RAIN COOLED AIR
FROM MORNING SHOWERS AND STORMS ACROSS CENTRAL AND EASTERN SECTIONS
OF ALABAMA...PUSHING SOUTH INTO SOUTH CENTRAL ALABAMA AND THE
NORTHWEST FLORIDA PANHANDLE DURING THE AFTERNOON.  ALSO...A MIX OF
SUN AND CLOUDS EAST OF A LINE FROM THE MOUTH OF MOBILE BAY TO
COFFEEVILE WILL CONTINUE TO SUPPORT THE WARM...MOIST...UNSTABLE
AIRMASS. THUS...STORMS ARE LIKELY TO DEVELOP WHICH MAY PRODUCE SOME
HAIL...BRIEF STRONG GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY DOWPOURS.  SOME STORMS COULD EXCEED SEVERE LIMITS.

TONIGHT...AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION FROM THE
SOUTHWEST AND WILL ENHANCE FURTHER SHOWER AND STORM DEVELOPMENT
MAINLY DURING THE PREDAWN HOURS ON FRIDAY.  ALSO...WITH THE AMOUNT OF
GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS OF DENSE
FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE POSSIBLE
TONIGHT IN BETWEEN AREAS OF PRECIPITATION.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ON
ALERT FOR POSSIBLE ACTIVATION THROUGH TONIGHT.
Special weather statement, Mar 6, 11:10 AM CST, 4 hours 37 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-071200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1110 AM CST FRI MAR 6 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS THE
NORTHERN GULF COAST...

A STALLED FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN TIER OF STATES
MOVES LITTLE THROUGH TONIGHT.  SATELLITE DATA SHOWS RAIN COOLED AIR
FROM MORNING SHOWERS AND STORMS ACROSS CENTRAL AND EASTERN SECTIONS
OF ALABAMA...PUSHING SOUTH INTO SOUTH CENTRAL ALABAMA AND THE
NORTHWEST FLORIDA PANHANDLE DURING THE AFTERNOON.  ALSO...A MIX OF
SUN AND CLOUDS EAST OF A LINE FROM THE MOUTH OF MOBILE BAY TO
COFFEEVILE WILL CONTINUE TO SUPPORT THE WARM...MOIST...UNSTABLE
AIRMASS. THUS...STORMS ARE LIKELY TO DEVELOP WHICH MAY PRODUCE SOME
HAIL...BRIEF STRONG GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY DOWPOURS.  SOME STORMS COULD EXCEED SEVERE LIMITS.

TONIGHT...AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION FROM THE
SOUTHWEST AND WILL ENHANCE FURTHER SHOWER AND STORM DEVELOPMENT
MAINLY DURING THE PREDAWN HOURS ON FRIDAY.  ALSO...WITH THE AMOUNT OF
GROUND MOISTURE PRESENT FROM RECENT RAINS...AREAS OF DENSE
FOG...REDUCING VISIBILITIES TO A MILE OR LESS WILL BE POSSIBLE
TONIGHT IN BETWEEN AREAS OF PRECIPITATION.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ON
ALERT FOR POSSIBLE ACTIVATION THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:49 PM CSTSevere Thunderstorm WarningMOBChoctaw61 min
Mar 6, 2:02 PM CSTSevere Thunderstorm WarningMOBMobile48 min
Mar 6, 2:50 PM CSTSevere Thunderstorm WarningMOBBaldwin60 min
Mar 6, 5:43 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox67 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.